Arizona, 2019Damaging Wind in Arizona, September 1, 2019
September 1, 2019 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced severe winds in Payson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced severe winds in Payson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 1, 2:34 PM MST, 56 minutes earlier.
Area forecast discussion, Sep 1, 2:34 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
234 PM MST Sun Sep 1 2019
.SYNOPSIS...Active monsoon conditions are expected to continue
through much of this week. Temperatures will cool off noticeably
over the next couple days.
&&
.DISCUSSION...Isolated to scattered thunderstorms have developed
early this afternoon, mainly along and south of the Mogollon Rim.
The primary hazards with these storms has been locally heavy
rainfall and gusty winds. Radar trends and latest hi-res guidance
continues to indicate a damaging wind threat as storms move off
the higher terrain late this afternoon into the evening. The area
of most concern is across Yavapai and Gila counties where very
warm boundary layers and moderate CAPE values exist. Convection
may linger well into the evening hours before diminishing
overnight.
Shower and thunderstorm chances look to become more widespread on
Monday as moisture continues to increase across the region. At
this moment, it looks like the best instability and moisture will
reside over Coconino and Yavapai counties. Storm motion looks to
generally be toward the west-northwest throughout the day. Heavy
rainfall and flash flooding will be a concern. We also expect a
cooling trend to begin Monday after several days of well above
normal temperatures.
The remainder of the week is likely to feature daily chances for
afternoon showers and storms, along with near normal high
temperatures. Long range model guidance continues to indicate the
potential for a trough to impact the region next weekend,
resulting in enhanced storm activity. Stay tuned.
&&
.AVIATION...For the 00Z package...Shower and thunderstorm chances
will continue along and south of the Mogollon Rim this evening.
Expect chances to diminish late in the evening and overnight. More
widespread shower and thunderstorm activity will develop on Monday.
Gusty winds to 35+ kts and localized MVFR conditions possible near
thunderstorms. Elsewhere, light winds. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Widespread shower and thunderstorm chances are
expected over the next couple days. A cooling trend will occur, but
temperatures will remain above normal.
Wednesday through Friday...Expect cooler temperatures, with active
monsoon conditions through this period.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Sep 1, 11:56 AM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1156 AM MST Sun Sep 1 2019
AZZ017-011930-
White Mountains-
1156 AM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
1230 PM MST...
At 1155 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of North Fork, or 24 miles southeast of Show Low, moving
west at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Apache and Navajo
Counties, including the following locations... Mcnary.
LAT...LON 3379 10982 3410 10986 3403 10966 3397 10957
TIME...MOT...LOC 1855Z 088DEG 8KT 3396 10977
41
Special weather statement, Sep 1, 12:21 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1221 PM MST Sun Sep 1 2019
AZZ017-012000-
White Mountains-
1221 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
100 PM MST...
At 1217 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of White River.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm is over the Diamond Creek and Little Diamond Creek
basins. It is expected to affect Highway 73 north of White River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3401 10968 3387 10967 3384 10994 3402 10996
TIME...MOT...LOC 1917Z 073DEG 8KT 3391 10980
41
Special weather statement, Sep 1, 1:38 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
138 PM MST Sun Sep 1 2019
AZZ017-018-012115-
Northern Gila County-White Mountains-
138 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
215 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Apache and Canyon Day. This storm was nearly stationary.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Whiteriver and Canyon Day, Highway 73 east of Canyon Day.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3379 11000 3368 11007 3379 11021 3387 11007
TIME...MOT...LOC 2036Z 087DEG 4KT 3377 11009
41
Special weather statement, Sep 1, 1:58 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
158 PM MST Sun Sep 1 2019
AZZ017-012145-
White Mountains-
158 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 245 PM MST...
At 156 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Crescent and Big Lakes, moving southwest at 20
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Torrential rainfall is also occurring with this storm,
and may lead to localized flooding.
This storm is will remain over mainly rural areas of Apache County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
If on or near Big and Crescent lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3403 10927 3395 10922 3390 10932 3402 10940
TIME...MOT...LOC 2056Z 034DEG 19KT 3396 10932
41
Special weather statement, Sep 1, 2:29 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
229 PM MST Sun Sep 1 2019
AZZ013-016-018-012215-
Little Colorado River Valley in Navajo County-Northern Gila
County-Eastern Mogollon Rim-
229 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA...NAVAJO AND COCONINO
COUNTIES UNTIL 315 PM MST...
At 228 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Forest Lakes to Taylor, moving south at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clay Springs, Aripine, Canyon Creek Fish Hatchery, Gentry Campground,
Black Canyon Rim Campground and Airplane Flat Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3414 11086 3424 11097 3450 11022 3435 11015
TIME...MOT...LOC 2128Z 351DEG 7KT 3428 11072
41
Thunderstorm Wind, Gila
- When
- September 1, 3:30 PM MST to 3:40 PM MST
- Where
- Gila County, 0.69 mi N of Payson to 3.72 mi WSW of (0e4)payson Arpt
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 34.240, -111.330
The Payson ASOS reported a peak wind gust of 68 MPH at 335 PM. The Payson Police reported multiple trees and power poles down in the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 4, 20195 deaths · 13 events
- Heat in Arizona, September 1 to 2, 20195 deaths · 4 events
- Rip Current in North Carolina, September 1, 20191 death · 1 event
- Wildfire in Washington, September 1, 20191 death · $10,000 · 1 event
- Flooding in South Dakota, September 1 to 30, 2019$2.1 million · 10 events
- Dust Storm and Damaging Wind in Arizona, September 1, 2019$1.0 million · 2 events
- Flash Flood and Flood in Illinois, September 1, 2019$100,000 · 3 events
- Damaging Winds in Arizona, September 1, 2019$100,000 · 56 kt wind · 2 events
- Flash Flooding in California, September 1 to 2, 2019$77,000 · 2 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 1 to 2, 2019$56,000 · 51 kt wind · 8 events
- Damaging Winds in Arizona, September 1, 2019$70,000 · 61 kt wind · 2 events
- Flash Flood and Dust Storm in California, September 1 to 2, 2019$52,000 · 68 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857028.